I Can Taste My Chemotherapy
Besides the anticipation of nausea from starting and continuing chemotherapy, I experienced another unpleasant side effect, and this was immediate. I do not recall the drug that was injected that caused it, but it produced a horrible “metallic” taste. I cannot even describe the flavor, but it desimated my taste buds.
My oncology nurse had explained to me, that indeed it was the drug causing that, and knowing that I would have seven more injections of that crap over the next 7 (eventually 8) months, I asked what alternatives there were to make that infusion more tolerable. Unfortunately, there were no suggestions. So, being the picky eater that I am, I can get really resourceful when it comes to making food tasty if I do not care for it.
After I was done with the infusion, I grabbed a piece of candy from the receptionist’s desk. It was a peppermint hard candy. That was it! If I could suck on one of these during the infusion, that might just overwhelm the metallic taste. After getting the blessing from the oncology nurse that it would not interfere with the chemo drugs themselves, she said that I could eat the candy during the infusion. The flavor of the candy was stronger than the drug.
I cannot say that this strategy works in all cases, but if you are a patient having this type of issue, by all means, ask your oncology nurse if you can have a piece of hard candy, something that will not aggravate your stomach either. It might just help.